Alert archive / Pennsylvania / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS State College, PA

January 24, 2021Bedford County, Somerset County, Pennsylvania

NWS State College, PA issued this winter storm watch at Jan 24, 2021, 3:44 AM EST for Bedford County, Somerset County, Pennsylvania. It took effect at Jan 25, 2021, 2:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 24, 2021, 3:44 AM EST (08:44 UTC)
In effect from
Jan 25, 2021, 2:00 PM EST
Expired
Jan 25, 2021, 3:29 AM EST
In force
Issued by
NWS State College, PA

Counties Bedford County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS41 KCTP 240844
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
344 AM EST Sun Jan 24 2021

PAZ033-034-242300-
/O.NEW.KCTP.WS.A.0001.210125T1900Z-210126T1700Z/
Somerset-Bedford-
Including the cities of Somerset and Bedford
344 AM EST Sun Jan 24 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow and sleet
  accumulations of 1 to 3 inches, followed by ice accumulations 
  from freezing rain of up to four tenths of an inch possible.

* WHERE...Somerset and Bedford Counties.

* WHEN...From Monday afternoon through Tuesday morning.

* IMPACTS...Power outages and tree damage would be likely due to
  this amount of ice. Travel could be nearly impossible on 
  untreated roads later Monday night through Tuesday morning. The 
  hazardous conditions could impact the evening commute hours 
  Monday and morning commute hours Tuesday.

* ADDITIONAL DETAILS...Should a warmer, thicker layer of above
  freezing air aloft arrive earlier than anticipated Monday
  afternoon and evening, snow amounts would be an inch or less 
  with heavier ice accumulations possible from sleet and freezing 
  rain.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is the potential for significant winter weather that may
impact travel.

Review winter weather safety and preparedness information at
weather.gov/winter.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$

Lambert/Radzanowski
3 follow-up statements
910 
WWUS41 KCTP 242022
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
322 PM EST Sun Jan 24 2021

PAZ033-034-251030-
/O.CON.KCTP.WS.A.0001.210125T1900Z-210126T1700Z/
Somerset-Bedford-
Including the cities of Somerset and Bedford
322 PM EST Sun Jan 24 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY MORNING...

* WHAT...Heavy mixed precipitation possible. Total snow and 
  sleet accumulations of 1 to 3 inches, followed by ice 
  accumulations from freezing rain of up to four tenths of an 
  inch possible.

* WHERE...Somerset and Bedford Counties.

* WHEN...From Monday afternoon through Tuesday morning.

* IMPACTS...Power outages and tree damage would be likely due to 
  this amount of ice. Travel could be nearly impossible on 
  untreated roads later Monday night through Tuesday morning. 
  The hazardous conditions could impact the evening commute 
  hours Monday and morning commute hours Tuesday.

* ADDITIONAL DETAILS...Should a warmer, thicker layer of above 
  freezing air aloft arrive earlier than anticipated Monday 
  afternoon and evening, snow amounts would be an inch or less 
  with heavier ice accumulations possible from sleet and 
  freezing rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is the potential for significant winter weather that may
impact travel.

Review winter weather safety and preparedness information at
weather.gov/winter.

The latest forecast information can be found on the NWS State
College Facebook page and Twitter @NWSStateCollege, or on the web
at weather.gov/ctp.

&&

$$

Martin/Dangelo/Tyburski/Travis
166 
WWUS41 KCTP 250258
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
958 PM EST Sun Jan 24 2021

PAZ033-034-251500-
/O.CON.KCTP.WS.A.0001.210125T1900Z-210126T1700Z/
Somerset-Bedford-
Including the cities of Somerset and Bedford
958 PM EST Sun Jan 24 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY MORNING...

* WHAT...Ice accumulations of around a quarter inch are possible,
  along with a light snow accumulation of around an inch.

* WHERE...Somerset and Bedford Counties.

* WHEN...From Monday afternoon through Tuesday morning.

* IMPACTS...Untreated roads could be very slippery and isolated
  power outages are possible, mainly on the ridgetops.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is the potential for significant winter weather that may
impact travel.

Review winter weather safety and preparedness information at
weather.gov/winter.

The latest forecast information can be found on the
NWS State College Facebook page and Twitter @NWSStateCollege,
or on the web at weather.gov/ctp.

&&

$$
384 
WWUS41 KCTP 250829
WSWCTP

URGENT - WINTER WEATHER MESSAGE
National Weather Service State College PA
329 AM EST Mon Jan 25 2021

PAZ033-034-252300-
/O.UPG.KCTP.WS.A.0001.210125T1900Z-210126T1700Z/
/O.NEW.KCTP.WS.W.0001.210125T2000Z-210126T1700Z/
Somerset-Bedford-
Including the cities of Somerset and Bedford
329 AM EST Mon Jan 25 2021

...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
NOON EST TUESDAY...

* WHAT...Heavy mixed precipitation expected. Total snow and sleet
  accumulations of up to two inches, followed by ice 
  accumulations of up to three tenths of an inch.

* WHERE...Somerset and Bedford Counties.

* WHEN...From 3 PM this afternoon to noon EST Tuesday.

* IMPACTS...Power outages and tree damage are likely due to the
  ice. Travel could be nearly impossible on untreated roads that
  become glazed with ice. The hazardous conditions could impact
  the Monday evening and Tuesday morning commute.

* ADDITIONAL DETAILS...Gusty southeast winds of 25 to 30 mph on
  the ridges tonight and Tuesday morning could add to amount of 
  down trees and limbs from the ice accumulation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission strongly encourage motorists to heed all
travel restrictions and delay unnecessary travel as significant
winter weather conditions will make travel very hazardous.

Call 5 1 1 or visit www.511pa.com for the latest travel, roadway
and traffic conditions.

To report snow or ice, post to the NWS State College Facebook
page, use Twitter @NWSStateCollege, or visit weather.gov/ctp.

&&

$$

PAZ024>026-035-036-063>065-252300-
/O.NEW.KCTP.WW.Y.0005.210126T0200Z-210126T1700Z/
Cambria-Blair-Huntingdon-Fulton-Franklin-Cumberland-Adams-York-
Including the cities of Johnstown, Altoona, Huntingdon, 
Mount Union, McConnellsburg, Chambersburg, Carlisle, Gettysburg, 
and York
329 AM EST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
NOON EST TUESDAY...

* WHAT...Mixed precipitation expected. Total snow and sleet
  accumulations of up to two inches during the first half of
  tonight, followed by ice accumulations of up to one tenth of an
  inch during the morning hours Tuesday.

* WHERE...Portions of central Pennsylvania.

* WHEN...From 9 PM this evening to noon EST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Tuesday morning commute.

* ADDITIONAL DETAILS...Gusty southeast winds of 25 to 30 mph on
  the ridges could lead to some downed limbs and isolated power
  outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways.

Call 5 1 1 or visit www.511pa.com for the latest travel, roadway
and traffic conditions.

To report snow or ice, post to the NWS State College Facebook
page, use Twitter @NWSStateCollege, or visit weather.gov/ctp.

&&

$$

PAZ010>012-017>019-027-028-045-049-050-056-057-059-066-252300-
/O.NEW.KCTP.WW.Y.0005.210126T0500Z-210126T1800Z/
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Mifflin-Juniata-Southern Clinton-Union-Snyder-
Perry-Dauphin-Lebanon-Lancaster-
Including the cities of St. Marys, Ridgway, Emporium, Renovo, 
DuBois, Clearfield, Philipsburg, State College, Lewistown, 
Mifflintown, Lock Haven, Lewisburg, Selinsgrove, Newport, 
Harrisburg, Hershey, Lebanon, and Lancaster
329 AM EST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
1 PM EST TUESDAY...

* WHAT...Mixed precipitation expected. Total snow and sleet
  accumulations of up to two inches, followed by ice 
  accumulations of up to one tenth of an inch.

* WHERE...Portions of central Pennsylvania.

* WHEN...From midnight tonight to 1 PM EST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the tuesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways.

Call 5 1 1 or visit www.511pa.com for the latest travel, roadway
and traffic conditions.

To report snow or ice, post to the NWS State College Facebook
page, use Twitter @NWSStateCollege, or visit weather.gov/ctp.

&&

$$

PAZ004>006-252300-
/O.NEW.KCTP.WW.Y.0005.210126T0700Z-210126T2100Z/
Warren-McKean-Potter-
Including the cities of Warren, Bradford, and Coudersport
329 AM EST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 4 PM EST
TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  up to two inches, followed by light ice accumulations of less
  than one tenth of an inch.

* WHERE...Warren, McKean and Potter Counties.

* WHEN...From 2 AM to 4 PM EST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Tuesday morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways.

Call 5 1 1 or visit www.511pa.com for the latest travel, roadway
and traffic conditions.

To report snow or ice, post to the NWS State College Facebook
page, use Twitter @NWSStateCollege, or visit weather.gov/ctp.

&&

$$

Lambert/Guseman

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 10:15 PM EST, 5 hours 29 minutes earlier.

Area forecast discussion, Jan 23, 10:15 PM EST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service State College PA
1015 PM EST Sat Jan 23 2021

.SYNOPSIS...
High pressure will build across Pennsylvania during the second
half of the weekend. Low pressure lifting out of the Mississippi
Valley will spread a wintry mix across the state Monday night
into Tuesday. Another southern stream shortwave could potentially
affect the area Thursday, then high pressure should build in at
the end of next week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Radar still showing a few narrow bands of light lake effect
snow across the northwest mountains at 03Z. Hi-res models
suggest any additional accumulations should be limited to a
fresh dusting over parts of Warren, Mckean and Potter counties
overnight.

Otherwise, expect fair weather tonight with a shrinking area of
stratocu across the northwest half of the forecast area, as
high pressure builds in. Breaking clouds and a diminishing wind
should allow temperatures to fall into the teens over most of
the area late tonight and around 20F over the Lower Susq Valley.

Warm advection preceding a weak shortwave approaching from the
midwest will spread lowering and thickening cloud cover across
central Pa Sunday, with a bit of light snow possible late in the
day across the western counties. Guidance brings temperatures
back up on Sunday. After a cold start, readings should approach
climatological averages by mid afternoon.

The most significant forcing at nose of low level jet sweeps
across southwest Pa during Sunday evening. Hi-res models
indicate a dusting to an inch of snow is possible during this
time over the Laurel Highlands, where there will be a bit of
orographic enhancement. Elsewhere, any precipitation will likely
be limited to no more than a few flurries.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
There is increasing confidence for a widespread and quite
impactful winter weather event late Monday into Tuesday with
the possibility of snow, sleet, and freezing rain. Model
guidance has kept the farther north track of the system today
compared to the last few days.

The event seems to begin as a period of snow or wintry mix in
Southwest PA and spread north Monday night, ending as light snow
or light rain late Tuesday or Tuesday night. How far north
sleet mixes into snow is still unclear at this time, but for now
it seems the Northern half of PA will see more snow and the
Southern half might see more of a wintry mix. The greatest
chance of heavy snowfall will generally be from I80 on north
with wintry mix to the south. The highest threat for
significant freezing rain will be over the Laurels, especially
in Somerset County. The main impacts from this event will be the
potential for difficult travel from Monday evening through
Tuesday afternoon.

The most uncertainty lies in the precip amounts and types with
this storm. As far as amounts, models today look more like the
EURO did yesterday with less overall precip and a more strung
out system with the coastal low taking over quicker and much of
the moisture being drawn offshore. I trended more toward WPC
guidance vs the beefier NBM with this update. The wedge of cold
air looks a little stronger over the eastern half of the
forecast area which would promote less sleet and a longer period
of snow, but with less precip overall this still doesn't look
like a major snow maker.

A bit of light mixed precipitation could linger into Tuesday
night associated with departing southern stream shortwave.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
All medium range guidance supports fair and milder weather
Wednesday, as upper level ridging builds into the state. Another
southern stream shortwave lifting out of the Mississippi Valley
could affect the area Thursday. All guidance currently shows
rapid cyclogenesis off of Cape Hatteras Thursday, as southern
and northern branches of the jet phase off of the east coast.
Southern Pa could be on the northern periphery of the precipitation
shield, thus will continue to carry chance POPs of snow,
focused primarily over the southern tier. Latest GEFS and ECENS
both support fair and seasonable conditions returning at the
end of next week, as surface high builds in from the Grt Lks.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
At 03z, northwesterly flow across the Great Lakes continues to
produce MVFR cigs (1-2 kft) and spotty flurries across the
western highlands. Cigs have even dropped to just below 3 kft
over the central mountains (AOO and UNV). Farther to the east,
cigs in the Susq Valley are generally VFR (4-5 kft).

It is beginning to look like the low clouds may be slow to
budge overnight, but conds should become VFR area-wide during
the day on Sunday. High and mid-level clouds will already be on
the increase, however, and a bit of light snow is even possible
towards evening across the west.

Outlook...

Sun...Generally VFR conds.

Mon...Restrictions developing as snow begins to overspread the area
from SW to NE.

Mon night - Tue...Widespread restriction with light snow north and a
wintry mix south.

Wed...Becoming VFR.

Wed night - Thu...Restrictions possible with a chance of snow.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Travis
LONG TERM...Fitzgerald
AVIATION...Evanego
Hazardous weather outlook, Jan 23, 5:08 AM EST, 22 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
508 AM EST Sat Jan 23 2021

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-241015-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
508 AM EST Sat Jan 23 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Steady snow will likely spread northeast across the region
Monday afternoon and continue into Tuesday as low pressure
moves northeast up the Ohio River Valley. The precipitation
will likely mix with or change to sleet or freezing rain
across portions of Central and Southern Pennsylvania
late Monday night and Tuesday.

Several inches or more of snow accumulation are possible across
the region before the changeover.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-241015-
Warren-McKean-Potter-Elk-Cameron-
508 AM EST Sat Jan 23 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Additional light snow accumulation of a coating to 2 inches is
expected today as a cold northwesterly flow picks up moisture off
the relatively warm waters of the Great Lakes and produces bands of
Lake Effect snow showers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Steady snow will likely spread northeast across the region
Monday afternoon and continue into Tuesday as low pressure
moves northeast up the Ohio River Valley. The precipitation
may mix with sleet or freezing rain near the Interstate 80 corridor
late Monday night and Tuesday.

Several inches or more of snow accumulation are possible across
The region Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-033-241015-
Clearfield-Cambria-Somerset-
508 AM EST Sat Jan 23 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Additional light snow accumulation of a coating to 2 inches is
expected today as a cold northwesterly flow picks up moisture off
the relatively warm waters of the Great Lakes and produces bands of
snow showers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of mainly light snow will likely develop across the region
Sunday night and early Monday. A steady and heavier mixed bag of
precipitation will occur late Monday and Monday night. A few inches
of snow followed by a significant accumulation of sleet and freezing
rain is possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

Nearby

Winter Storm Watches in Pennsylvania, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.